Skip to main content
Log in

A 3/2-approximation for big two-bar charts packing

  • Published:
Journal of Combinatorial Optimization Aims and scope Submit manuscript

Abstract

We consider a Two-Bar Charts Packing Problem (2-BCPP), in which it is necessary to pack two-bar charts (2-BCs) in a unit-height strip of minimum length. The problem is a generalization of the Bin Packing Problem. Earlier, we proposed an \(O(n^2)\)–time algorithm that constructs the packing of n arbitrary 2-BCs, whose length is at most \(2\cdot OPT+1\), where OPT is the minimum packing length. This paper proposes two new 3/2–approximate algorithms based on sequential matching. One has time complexity \(O(n^4)\) and is applicable when at least one bar of each 2-BC is greater than 1/2. Another has time complexity \(O(n^{3.5})\) and is applicable when, additionally, all BCs are non-increasing or non-decreasing. We prove the estimate’s tightness and conduct a simulation to compare the constructed packings with the optimal solutions or a lower bound of optimum.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7

Similar content being viewed by others

References

  • Baker BS (1985) A new proof for the first-fit decreasing bin-packing algorithm. J Algorithms 6:49–70

    Article  MathSciNet  Google Scholar 

  • Dósa Gy (2007) The Tight Bound of First Fit Decreasing Bin-Packing Algorithm Is \(FFD(I)\le 11/9 OPT(I)+6/9\). Lecture Notes in Computer Sciences 4614:1–11

    Article  Google Scholar 

  • Erzin A et al (2020) Optimal investment in the development of oil and gas field. Commun Comput Inf Sci 1275:336–349

    MATH  Google Scholar 

  • Erzin A et al (2020) Two-Bar Charts Packing Problem. Optim Lett (online). https://doi.org/10.1007/s11590-020-01657-1

    Article  Google Scholar 

  • Gabow HN (1990) Data Structures for Weighted Matching and Nearest Common Ancestors with Linking. In: Proceedings of the First Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 434–443

  • Galil Z (1986) Efficient algorithms for finding maximum matching in graphs. ACM Comput Surv 18(1):23–38

    Article  MathSciNet  Google Scholar 

  • Gimadi E, Sevastianov S, On Solvability of the Project Scheduling Problem with Accumulative Resources of an Arbitrary Sign, Selected papers in Operations Research Proceedings 2002, Berlin-Heidelberg: Springer, pp. 241–246 (2003)

  • Goncharov E (2014) A stochastic greedy algorithm for the resource-constrained project scheduling problem. Dis Anal Oper Res 21(3):11–24

    MathSciNet  MATH  Google Scholar 

  • Goncharov EN, Leonov VV (2017) Genetic algorithm for the resource-constrained project scheduling problem. Autom Remote Control 78(6):1101–1114

    Article  MathSciNet  Google Scholar 

  • Hartmann S (2002) A self-adapting genetic algorithm for project scheduling under resource constraints. Naval Res Logist 49:433–448

    Article  MathSciNet  Google Scholar 

  • Johnson D.S, (1973) Near-optimal bin packing algorithms. Massachusetts Institute of Technology. PhD thesis

  • Johnson DS, Garey MR (1985) A 71/60 theorem for bin packing. J Complex 1(1):65–106

    Article  MathSciNet  Google Scholar 

  • Kolisch R, Hartmann S (2006) Experimental investigation of heuristics for resource-constrained project scheduling: an update. Eur J Oper Res 174:23–37

    Article  Google Scholar 

  • Lewis R (2009) A general-purpose hill-climbing method for order independent minimum grouping problems: a case study in graph colouring and bin packing. Comput Oper Res 36(7):2295–2310

    Article  MathSciNet  Google Scholar 

  • Li R, Yue M (1997) The proof of \(FFD(L)\le 11/9 OPT(L)+7/9\). Chin Sci Bull 42(15):1262–1265

    Article  Google Scholar 

  • VaziraniV V (2001) Approxim Algorithms. Springer, Berlin

    Google Scholar 

  • Xie YT (2018) An \(O(n^{2.5})\) algorithm: for maximum matchings in general graphs. J Appl Math Phys 6:1773–1782

    Article  Google Scholar 

  • Yue M (1991) A simple proof of the inequality \(FFD(L)\le 11/9 OPT(L)+1, \forall L\), for the FFD bin-packing algorithm. Acta Math Appl Sinica 7(4):321–331

    Article  MathSciNet  Google Scholar 

  • Yue M, Zhang L (1995) A simple proof of the inequality \(MFFD(L)\le 71/60 OPT(L)+1, \forall L\), for the MFFD bin-packing algorithm. Acta Math Appl Sinica 11(3):318–330

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Adil Erzin.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The research is carried out within the framework of the state contract of the Sobolev Institute of Mathematics (project 0314–2019–0014)

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Erzin, A., Melidi, G., Nazarenko, S. et al. A 3/2-approximation for big two-bar charts packing. J Comb Optim 42, 71–84 (2021). https://doi.org/10.1007/s10878-021-00741-1

Download citation

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10878-021-00741-1

Keywords

Navigation